# SDR CA090911004

- Difficulty date: September 7, 2009
- Submitted: October 23, 2009
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 10,672 hours
- Engine: Lyc LTIO540J2BD
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Tappet
- Part number: 72877
- Condition: Making Metal
- Location: Engine
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) PILOT REPORT THAT AFTER RH ENGINE START, OIL PRESSURE LOW.  MAINTENANCE FOUND SMALL METAL CHIP UNDER OIL PRESSURE RELIEF VALVE SEAT. RELIEF VALVE & SEAT CLEANED AND ENGINE OIL PRESSURE CHECKED NORMAL ON GROUND RUN. FURTHER MAINTENANCE INSPECTION OF THE MAIN OIL FILTER ELEMENT & OIL INLET SCREEN REVEALED NUMEROUS FERROUS MATERIAL - SLIVERS, FLAKES - IN THE MAIN OIL FILTER ELEMENT & NUMEROUS FERROUS CHIPS IN THE OIL INLET SCREEN. ENGINE HAS BEEN REMOVED & SENT TO ENGINE VENDOR FOR METAL CONTAMINATION INSPECTION & REPAIR. NO FINDINGS REPORT AVAILABLE AT THIS TIME. SEP. 16, 2009 - ENGINE REPAIR AGENCY REPORTS SUBSTANTIAL METAL CONTAMINATION DAMAGE THROUGHOUT THE ENGINE - #2 & #4 CYLINDER TAPPETS, CAM SHAFT, ALL PISTON ROD BEARINGS, & OIL PUMP & HOUSING. THE ROOT CAUSE OF DAMAGE APPEARS TO BE THE FAILURE OF #2 CYLINDER EXHAUST TAPPET BODY P/N 72877. THE ENGINE IS CONSIDERED BEYOND ECONOMICAL REPAIR AND WILL BE REPLACED WITH NEW. (TC# 20090911004)
